Alert archive / Iowa / Tornado Warnings in 2025

Tornado Warning 9, NWS Omaha, NE

April 17, 2025Fremont County, Montgomery County, Page County, Iowa

NWS Omaha, NE issued this tornado warning at Apr 17, 2025, 8:51 PM CDT for Fremont County, Montgomery County, Page County, Iowa. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2025, 8:51 PM CDT (01:51 UTC)
Expired
Apr 17, 2025, 9:15 PM CDT
In force
24 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Emergency
Tornado emergency
Tornado
Observed
Damage threat
Catastrophic
Hail
2.75 in

Counties Fremont County, IA, Montgomery County, IA, Page County, IA

The radar

The Omaha radar (KOAX), 106 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 9:00 PM CDTTORNADO4 W Essex, IAPower poles snapped, trees and shed material strewn over roadway.
Apr 17, 9:04 PM CDTTSTM WND GST 865 Se Coburg, IAPersonal weather station measured wind gust of 86 mph. Radar indicates the measurement was likely in the RFD.
Apr 17, 9:09 PM CDTTSTM WND GST 745 E Essex, IAMeasured with a personal weather station.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 4:48 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2025-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2041 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2025-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2041 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
1.4
Supercell composite
12.7

Open this sounding in Storm Lab

The text

As transmitted.

149 
WFUS53 KOAX 180151
TOROAX
IAC071-137-145-180215-
/O.NEW.KOAX.TO.W.0009.250418T0151Z-250418T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
851 PM CDT Thu Apr 17 2025

...TORNADO EMERGENCY FOR ESSEX, IOWA...

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Northeastern Fremont County in southwestern Iowa...
  Southwestern Montgomery County in southwestern Iowa...
  Northwestern Page County in southwestern Iowa...

* Until 915 PM CDT.

* At 849 PM CDT, a confirmed large and destructive tornado was
  observed 3 miles west of Essex, or 13 miles southwest of Red Oak,
  moving east at 30 mph.

  TORNADO EMERGENCY for Essex, Iowa. THIS IS A PARTICULARLY 
DANGEROUS SITUATION. TAKE COVER NOW!

  HAZARD...Deadly tornado.

  SOURCE...Radar confirmed tornado.

  IMPACT...You are in a life-threatening situation. Flying debris 
           may be deadly to those caught without shelter. Mobile 
           homes will be destroyed. Considerable damage to homes, 
           businesses, and vehicles is likely and complete 
           destruction is possible.

* The tornado will be near...
  Essex around 855 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to an interior room on the lowest floor of a sturdy building. Avoid
windows. If in a mobile home, a vehicle or outdoors, move to the
closest substantial shelter and protect yourself from flying debris.

&&

LAT...LON 4072 9510 4078 9545 4090 9544 4090 9539
      4092 9538 4094 9508
TIME...MOT...LOC 0149Z 277DEG 28KT 4085 9537 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CATASTROPHIC
MAX HAIL SIZE...2.75 IN

$$

Mead
1 follow-up statement
566 
WWUS53 KOAX 180202
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
902 PM CDT Thu Apr 17 2025

IAC071-180212-
/O.CAN.KOAX.TO.W.0009.000000T0000Z-250418T0215Z/
Fremont IA-
902 PM CDT Thu Apr 17 2025

...THE TORNADO WARNING FOR NORTHEASTERN FREMONT COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for southwestern
Iowa.

&&

LAT...LON 4077 9510 4078 9532 4092 9533 4094 9508
TIME...MOT...LOC 0202Z 271DEG 27KT 4087 9525 

$$

IAC137-145-180215-
/O.CON.KOAX.TO.W.0009.000000T0000Z-250418T0215Z/
Montgomery IA-Page IA-
902 PM CDT Thu Apr 17 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR SOUTH
CENTRAL MONTGOMERY AND NORTHWESTERN PAGE COUNTIES...

At 902 PM CDT, a confirmed large and extremely dangerous tornado was
located 3 miles northeast of Essex, or 10 miles south of Red Oak,
moving east at 30 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

This tornadic thunderstorm will remain over mainly rural areas of
south central Montgomery and northwestern Page Counties, including
the following locations... Coburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 4077 9510 4078 9532 4092 9533 4094 9508
TIME...MOT...LOC 0202Z 271DEG 27KT 4087 9525 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.75 IN

$$

Mead

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Apr 17, 6:36 PM CDT, 2 hours 15 minutes earlier. Its key messages:

  • Severe weather threat this evening (15-45% chance, mainly 5-10 PM). Primary threat: large hail up to baseballs. Secondary threats: damaging winds 60-70 mph and tornadoes.
  • Shower chances return to the region Sunday though confidence is low in exact timing/placement of the heaviest rain.
  • Increasing chances for showers and storms toward the end of next week.
Area forecast discussion, Apr 17, 6:36 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
636 PM CDT Thu Apr 17 2025

.KEY MESSAGES...

- Severe weather threat this evening (15-45% chance, mainly 5-10
 PM). Primary threat: large hail up to baseballs. Secondary
  threats: damaging winds 60-70 mph and tornadoes.

- Shower chances return to the region Sunday though confidence
  is low in exact timing/placement of the heaviest rain.

- Increasing chances for showers and storms toward the end of
  next week.

&&

.DISCUSSION...
Issued at 231 PM CDT Thu Apr 17 2025

The cold front is currently located along a line from Sioux City
to Humphrey with moisture pooling along and ahead of the frontal
boundary. Dew points are running a bit higher than earlier
forecasts, already up around 60 degrees in many locations. This
has led to a greater amount of cloud cover across eastern
Nebraska and southwest Iowa in the warm sector. Temperatures are
still forecast to get up into the 80s this afternoon with storms
developing along the cold front between 5-6 PM between Columbus
and Thurston Counties.

CAMs have been consistently developing storms along the front
right around 5-6 PM. As we approach storm initiation time, we'll
see a dry line set up along our western counties of Butler to
Jefferson Counties. This will create a triple-point on the east
side of the approaching surface low along or just north of the
Kansas state line. Strong southerly flow increasing into the
afternoon will enhance low-level helicity in the warm sector
ahead of the cold front. High LCLs around 1500-1800 ft will at
least initially limit shear in the lowest 1km, but 0-3km SRH
values of around 150-300 m2/s2 indicate a good potential for
supercell development. LCLs will be lowering as we get later in
the evening hours, increasing the potential for lower-based
supercells which could produce tornadoes. The greatest threat
with these storms will be large hail up to the size of
baseballs. Tornadoes and damaging wind will also be possible as
well.

The greatest uncertainty with this system is how far south
storms will develop. This morning guidance was trending farther
north with storm development, mostly keeping storms north of the
Omaha Metro. Later guidance has started bringing that potential
back to the south, with storms as far south as Lincoln now
possible. Greatest confidence is in storms developing around
Omaha northward. In any case, the storm farthest south will
likely have the best tornadic potential as it should have a
clear, untapped inflow region. Again, storms will develop around
5-6 PM, moving through Omaha/Council Bluffs around 7-8 PM. The
HRRR develops a trailing supercell out toward Lincoln around 9
PM, but this appears to be an outlier. For the most part storms
should be east of our area by 10 PM, but if the outlier scenario
occurs, we could have one last storm which exits our area around
midnight.

Overnight, skies will be clearing behind the cold front with
northerly winds bringing in cooler temperatures. Low clouds will
develop across our area becoming widespread by daybreak. We
could see some pockets of light rain or drizzle develop in the
low clouds overnight into early Friday, but these should end by
7 AM. Clouds will remain socked in through the day on Friday
with highs only warming into the mid-50s Friday afternoon.

Over the weekend we'll see the upper-level trough over the
Rockies sink farther south, developing a strong surface low over
the Texas/Oklahoma Panhandle region. This will keep cooler
temperatures locked in over eastern Nebraska and western Iowa.
With skies clearing on Saturday, we will see temperatures warm
to around 60 Saturday afternoon. On Sunday, the northern
periphery of the precip shield will clip our area with highest
chances across southeast Nebraska and southwest Iowa. These
areas could see rain through most of the day while areas in
northeast Nebraska could get missed completely or only see a few
periods of light rain.

Going into next week we'll see that upper-level trough kick off
to the east bringing back more zonal flow for the first half of
the week. High temperatures will warm back into the 70s starting
Monday, approaching 80 on Tuesday. We'll want to watch the
overnight hours Monday night into early Tuesday for a potential
MCS as we see a weak shortwave move across our area interacting
with a strong low-level jet. Beyond that we see troughing
redevelop over the western CONUS bringing us back into a
southwesterly flow regime with increased chances for showers and
storms going into next weekend.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 616 PM CDT Thu Apr 17 2025

Several concerns for this TAF period. 23z radar imagery shows a
line of supercell thunderstorms from just northwest of KLNK
toward KAHQ to KFET to KTQE. This line will continue to advance
eastward through the evening hours, reaching KOMA by the 01z
timeframe. Have only included mentions of -TSRA in KOMA TAF
given confidence is higher here that the terminal could see
direct impacts. Storms look to remain to the northwest of KLNK,
but have included CB mentions in cloud decks and have also
included a TEMPO for strong wind gusts associated with the
thunderstorm outflow boundary. Expect localized visibility
reductions to MVFR or IFR within any storms. Storms will exit
the area after 3z or 4z.

MVFR ceilings will return late tonight behind the frontal
boundary and persist through about 20z-21z. Winds will switch
to the northwest after 00z or 01z for KOMA and KLNK, and will be
gusty around 20-30 kts throughout the period before subsiding
late in the TAF period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...McCoy
AVIATION...Castillo/Barjenbruch
Hazardous weather outlook, Apr 17, 2:33 PM CDT, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
233 PM CDT Thu Apr 17 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-180945-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
233 PM CDT Thu Apr 17 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Thunderstorms become likely between 5-10 PM this evening, with a
15-45% chance of severe storms. The primary threat will be large
hail, but a few damaging wind gusts are also possible and a
tornado cannot be ruled out. Best chance for storms along and
north of I-80.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday evening.

In the hours before

Local storm report, Apr 17, 8:09 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
809 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     Hail             Hancock                 41.39N 95.37W
04/17/2025  M1.75 Inch       Pottawattamie      IA   Emergency Mngr

&&

BLB
Local storm report, Apr 17, 8:19 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
819 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     Hail             Louisville              41.00N 96.16W
04/17/2025  M1.25 Inch       Cass               NE   Public

&&

tsn
Local storm report, Apr 17, 8:22 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
822 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     Hail             4 N Thurman             40.87N 95.75W
04/17/2025  E1.75 Inch       Fremont            IA   Trained Spotter

&&

BLB
Local storm report, Apr 17, 8:23 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
823 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     Hail             2 NW Mcclelland         41.35N 95.71W
04/17/2025  E4.00 Inch       Pottawattamie      IA   Public

&&

tsn
Local storm report, Apr 17, 8:33 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
833 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     Tornado          3 S Tabor               40.85N 95.67W
04/17/2025                   Fremont            IA   Storm Chaser

&&

BLB
Local storm report, Apr 17, 8:34 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
834 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     Tornado          5 SW Randolph           40.82N 95.62W
04/17/2025                   Fremont            IA   Storm Chaser

            Live video feed and TDS confirm tornado.

&&

BLB

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:23 PM CDTTornado WarningOAXHarrison, Pottawattamie, Shelby37 min
Apr 17, 7:48 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXFremont, Mills42 min
Apr 17, 7:49 PM CDTSevere Thunderstorm Warning Destructive damage threatOAXPottawattamie56 min
Apr 17, 7:54 PM CDTTornado WarningOAXPottawattamie51 min
Apr 17, 7:56 PM CDTTornado Warning Tornado observedOAXFremont, Mills49 min
Apr 17, 8:17 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXFremont, Mills, Montgomery, Page43 min
Apr 17, 8:22 PM CDTTornado Warning Tornado observedOAXFremont, Mills, Montgomery, Page38 min
Apr 17, 8:58 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXFremont, Mills, Montgomery, Page47 min
Apr 17, 9:08 PM CDTTornado Warning Tornado observedConsiderable damage threatOAXMontgomery, Page28 min

Nearby

Tornado Warnings in Iowa, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.